Can I be allergic to levothyroxine?

When I was 14 I was diagnosed with hashimoto's and for years I was on 0,5 mg thyrax a day and was fine, until about 1,5 years ago. I got a weird rash, started having trouble breathing and swallowing and my voice got very 'stiff' (which is not a good thing for a student of classical singing). By accident I was stuck without thyrax for a weekend and the symptoms disappeared, also I didn't get any symptoms of hypothyroidism.

I felt perfectly fine for about a year, then the trouble swallowing and breathing and the feeling of a lump in my throat returned. The doctor put me on euthyrox and told me to start building it up with a quarter pill every 10 days.

This seemed to relieve the symptoms for the first 4 days, but then they started getting worse again, so eventually I had to stop taking the meds. Again the symptoms disappeared for a few days and started building up again.

I'm now 6 months further and the only thing that sort of works against the symptoms is switching from using a quarter pill for a few days and then nothing for another few days. According to my doctors this isn't possible, but it's the only thing that works for me. So I was wondering, could it be that I'm allergic to the levothyroxine and the allergy symptoms are the same as the hypo symptoms? Or has anyone an idea what it could be?

I'm starting to get really desperate, since the doctor(s) are not of any help, but the symptoms aren't getting any better either.



19 Replies

  • For anyone who isn't sure, both Thyrax and Euthyrox are brands of levothyroxine...

    Hi and welcome. It is perfectly possible to be allergic to one of the fillers in the tablets. It could be this or it could be that you have low iron and this is causing the thyroxine to build up in your blood instead of getting into the cells. This can cause the symptoms you describe. It is important to get your serum iron and ferritin checked out. You want your serum iron to be well within the range and not near the bottom. Ferritin is best around 70-90 for many people. Vitamin D, vitamin B12 and folate are other things to check too. It could also be that you have low or high cortisol levels. This can affect how well your body can use thyroxine so it would be worth getting these checked if you can.

    I'm sorry I couldn't be more help.

    Carolyn x

  • hi, what do you suggest as an appropriate cortisol level?? thx

  • It would depend on the ranges for that time of day. I'm sorry I don't know what the ranges are. If you were to get a test, as a general rule, a test first thing in the morning should be towards the top of that reference range and the evening one should be towards the bottom of that reference range. The daytime ones should be somewhere in the middle of their respective ranges. That's for a saliva cortisol test. If you get a blood test it is best to get it done first thing in the morning and you want your level to be near the top of the range. A 24hour saliva test is better because it tells you more.

    Carolyn x

  • Thanks for your reply, I'm not sure if they tested that when they did the bloodtests. My problem right now is that my doctor just isn't taking any of it seriously, because "it's not possible", is there any way I could just buy it as a food supplement if I can't get it tested? I'm starting to get a bit desperate, the symptoms seem to be getting worse and I have my graduation concert coming up..

  • They should do an iron and ferritin test without too much trouble. The others may be more difficult. You can supplement with B vitamins (B12, folate and the others) without worrying about blood tests if you think they may be low as they are water soluble so won't build up too high in your system. You should always get iron and ferritin checked before taking iron though. If your levels are low in range and your doctor won't prescribe supplements, you can buy them over the counter. If you need to take iron, take it with vitamin C and B vitamins for best effect.

    You can't take cortisol through a food supplement but if it turns out to be low you can get hydrocortisone on prescription if your doctor knows what he is doing. Yours doesn't sound too good though :( If you suspect low cortisol (google symptoms of adrenal fatigue for information) then rest is very important as is good nutrition.

    I'm sorry I can't be more help.

    Carolyn x

  • If you cursor down to the last question on this link, you will see an answer.

    There are also good topics at the top of the page which gives good information. Some links within may not work as the site is archived.

  • Thanks! I will try some antihistamine tablets, that might explain also why it was less during the summer, when I'm on antihistamine medication the whole time..

  • It could be the fillers in the thyroid meds that are causing you the problems as they put quite a few in them but working out which one could be causing your reaction wont be easy.

    Ask your GP to send you to an endocrinologist on an urgent basis as going without meds is not good. There is a liquid levo that is available but due to cost the GP's are reluctant to prescribe this, which is why you need an appt with an endo so that he can "advise" your GP to prescribe it for you.

    Have a read of this page from the main thyroiduk website.

    Moggie x

  • Yes you can be - read the patient info leaflet and you will see all the contra indications. Some people are allergic to the binders and fillers, but don't expect any nhs gp to believe you. I was shouted at "it's NOT the levothyroxine!". In any case i now self medicate with ndt:problem solved

  • Hidden what do you use and how do you get it? Th is an older post is your NDT still working the same for you?

  • Hello / I have been hypothyroid for 25 years and 2 years ago started to feel incredibly fatigued. Now when I take thyroxine I almost immediately start grinding my teeth and get very hyper. But if I don't take it I am hypo very quickly . I can't get a balance and it feels very much like the levothyroxine has changed. I'm told it hasn't... But it's fefinately different, I'm sorry this isn't much help to you / I m just interested that some else noticed a change a couple of years back . Bx

  • Hi,

    can I ask what your exact symptoms are and how quickly you notice a change?

    For me it's only a few days and according to my doctors it is not true, because it's not possible....

    Also this feeling of a lump in my throat, as if my thyroid is swollen gets better and worse with fluctuation in the meds, do you recognize that?

    I understand your interest, for me it's the same!

    It gets sonfrustrating when all you hear is 'not possible'...



  • For a start - doctors dismissing your symptoms because get are 'not possible' - is wrong. My doctors sent me to see a psychiatrist - twice- as the said I was depressed. Yes I was depressed but that was due to my medication not working anymore and a whole catalogue of symptoms/ and effects than non effective medication has had. Basically for me now, when I take thyroxine even 25mcgs - I almost immediately start grinding my teeth and feel ' wired'. In fact I've ground my teeth so much I have broken one. But if I refrain from taking levothyroxine old hypo symptoms return. I hope this was of some help. It seems that there are so many people with so many problems with doctors and symptoms. I hope you are feeling better x

  • Well at least I know I'm not going crazy! My doctor now has put it all off to stress and even refused to give me the pills because 'than I will blame them again'.

    Did you ever try thyreoidum? It is a very good substitute for the chemical hormone,

    though you would need to find a doctor who works with it...

    Good luck and feel better! x

  • Okay, so now I've been put on 0,5 mg eltroxin and an advice to get a good psychiatrist for stress!

    In the meantime my symptoms are getting worse, the pain in my thyroid is spreading to my ears and jaw,

    I have a raised temperature, quite high sometimes and I am just so tired that my boyfriend can barely wake me up,

    I feel like I could just sleep the whole day! I'm quite willing to work on my stress levels, but they didn't really exist befor all this started!

    Does anyone know if it is possible to have some sort of thyroid 'flu' or something?

  • I had a flu like thing not that long ago but it was tonsilitus, however i couldn't walk for a week so not sure it was just that. It may be that you have picked something up because your immune system is weak. I have gone through stages of having fevers and shaking and so forth that I believe were thyroid related. Maybe you should change your doctor. Try and get some over the counter cocodamol at a chemists that is good for bringing your temp down and tackling pain at the same time. I hope you get it sorted and hope you are ok.

  • Oh dear i have done it again replied to a post that is 2 years old...duhhh! 😁

  • Hi, I recently diagnosed allergic to Levothyroxine. I was taking Thyronorm 50 mcg and I was fine. Recently I moved out of country and doctor here prescribed Levothyroxine 50 mcg. After 4 weeks, I developed very itchy rashes over skin, within a week rashes were all over my body. Went to dermatologist here and skin biopsy also shows drug allergy and I stopped Levothyroxine. I am waiting for rashes to go away. After that will discuss with Doctor...

  • achu,

    This post is over 3 years old so will not attract much attention. I have answered your recent post.

You may also like...